Kansas, 2009

Hail and Damaging Winds in Kansas, June 17, 2009

June 17, 2009 · NWS DDC · 6 events in 3 counties and zones

A few severe storms formed in the afternoon heat and produced marginally severe hail and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A few severe storms formed in the afternoon heat and produced marginally severe hail and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 17, 2:29 PM CST, 2 hours 7 minutes earlier.

Area forecast discussion, Jun 17, 2:29 PM CST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT WED JUN 17 2009

.DISCUSSION...

DAYS 1-2...

TEMPERATURES AND THUNDERSTORM PROBABILITIES ARE THE MAIN FORECAST
CONCERNS.

THE 12Z UA ANALYSIS SHOWED A LARGE UPPER TROUGH OVER THE WESTERN
STATES. AT 250 MB AN 80 KNOT SPEED MAX WAS LOCATED OVER ARIZONA
WHILE A 130 KNOT JET WAS COMING ONSHORE OVER THE PACIFIC NORTHWEST.
SUBTLE DISTURBANCES WERE EVIDENT IN THE SOUTHWEST FLOW EAST OF THE
MAIN TROUGH. ONE DISTURBANCE HAD LIFTED FROM THE MOUNTAINS OF
NORTHERN MEXICO AND WAS CURRENTLY MOVING UP THROUGH EASTERN NEW
MEXICO AND FAR WEST TEXAS. THIS DISTURBANCE HAD HELPED FOCUS SOME
THUNDERSTORM DEVELOPMENT ALONG THE DRYLINE ALONG THE TX/NM BORDER.

FOR THIS EVENING THE MODELS PAINT SOME QPF ACROSS THE WESTERN PART
OF THE CWA. THIS SEEMS REASONABLE GIVEN THE CURRENT RADAR TRENDS
AND THE UPPER SPEED MAX LIFTING OUT INTO THE CENTRAL HIGH PLAINS
TONIGHT. WILL ADD SOME SLIGHT CHANCE TO CHANCE POPS TO THE AREA
BASICALLY WEST OF A HAYS TO DODGE CITY LINE THROUGH ABOUT 06Z.

ON THURSDAY A NORTHERN STREAM SHORTWAVE WILL BE APPROACHING THE NORTHERN
AND CENTRAL PLAINS. THE WEAKER LEAD SHORTWAVE MAY HELP VEER THE SURFACE
FLOW TO THE SOUTHWEST DURING PART OF THE DAY BUT THINK THAT WINDS SHOULD
BACK TO THE SOUTH IN THE AFTERNOON. AT ANY RATE MODEL SOUNDINGS SHOW
DECENT MIXING. WITH WARM MID LEVEL TEMPERATURES IN PLACE HIGH TEMPERATURES
SHOULD CLIMB INTO THE UPPER 90S WITH 100 DEGREE TEMPERATURES POSSIBLE
AROUND MEDICINE LODGE.

AS THE UPPER WAVE MOVES OUT THURSDAY NIGHT A COOL FRONT WILL PUSH SOUTHEAST
ACROSS WESTERN KANSAS. MODEL SOUNDINGS SHOW SOME INSTABILITY IN PLACE
AHEAD OF THE FRONT SO WILL KEEP THE CHANCE/SLIGHT CHANCE POPS INTACT.
THE LATEST MODEL RUNS HAVE THE FRONT A LITTLE SLOWER AND STILL IN THE
SOUTHEASTERN COUNTIES AT 12Z. WILL KEEP THE SMALL POPS INTO THE MORNING
HOURS THERE BUT DIMINISH BY MIDDAY. BY 00Z SATURDAY THE NAM HAS THE
FRONT STATIONARY ALONG OR JUST SOUTH OF THE OKLAHOMA BORDER WHILE THE
GFS HAS IT A LITTLE FARTHER NORTH. COULD SEE A FEW STORMS DEVELOP
ALONG THE FRONT SO WILL KEEP THE SLIGHT CHANCE POPS IN PLACE FOR
THE SOUTHEAST. GERARD

DAYS 3-7...

THE MODELS HAVE DECENT AGREEMENT IN PLACEMENT OF LARGE SCALE
SYNOPTIC FEATURES FROM AROUND FRIDAY THROUGH MONDAY. THE PATTERN MAY
BE CHARACTERIZED BY A NW PACIFIC TROUGH/JET EJECTING SHORTWAVES
ACROSS THE NORTHERN GREAT PLAINS. IN THE MEANTIME, A SUBTROPICAL
HIGH OVER THE GULF STATE BEGINS TO RETROGRADE INTO THE LOWER
MISSISSIPPI VALLEY/SOUTHERN PLAINS. THE RESULT WILL BE A REASONABLE
LIKELIHOOD OF A QUASI-STATIONARY SURFACE BOUNDARY DRAPED SOMEWHERE
FROM THE CENTRAL PLAINS STATES THROUGH THE UPPER MIDWEST UNDERGOING
FRONTOGENESIS AT TIMES, AND A FOCAL POINT FOR MCS DEVELOPMENT NORTHEAST
OF KANSAS, BUT BETTER CHANCES FOR AIRMASS-PULSE TYPE THUNDERSTORMS
FOR CENTRAL KANSAS OR ISENTROPIC FORCED ASCENT SCATTERED RAIN AND
THUNDER. THERE  NOT AS MUCH CONFIDENCE IN TIMING OF EVENTS HOWEVER.
THE MODELS INDICATE AT LEAST TWO UPPER JETS LIFTING NORTHEAST
THROUGH THE EASTERN SIDE OF THE WESTERN TROUGH, BOTH OF WHICH WOULD
PLACE SECTIONS OF THE CWA IN THE RIGHT EXIT REGION OF THE JET FOR A
PERIOD. THE MOST LIKELY TIME FRAMES AT THIS TIME APPEAR TO BE LATE
FRIDAY NIGHT THROUGH EARLY SUNDAY WHICH COULD ENHANCE THUNDERSTORM
CHANCES. TIMING AND PLACEMENT OF THE FEATURE WILL LIKELY UNDERGO
MANY CHANGES IN THE MANY MODEL RUNS TO COME THEREFORE CONFIDENCE IN
ANYTHING HIGHER THAN 20 PERCENT CHANCES AT THIS POINT WOULD BE
PREMATURE, HOWEVER MIXING MODELS OUTPUT WITH MOS GUIDANCE WOULD
WARRANT 30 TO 50 PERCENT CHANCES FOR SATURDAY IN OUT SOUTHEAST
SECTIONS.

TEMPERATURES DURING THE PERIOD WILL BE EVEN MORE PROBLEMATIC AS
CLOUD COVER WILL DRASTICALLY IMPACT TEMPERATURES ACROSS THE CENTRAL
PLAINS. MOS GUIDANCE SUGGESTS COOLER UPPER 80S AS AS MOISTURE
TRANSPORT INCREASES SATURDAY ALONG WITH CONVECTIVE CHANCES.
OVERNIGHT LOWS WILL HOWEVER WILL BE QUITE MILD WITH LOW IN THE
UPPER 60 TO NEAR OR AROUND 70 DEGREES IN THE PRATT-MEDICINE LODGE
REGIONS. RUSSELL

&&

AVIATION...

MOISTURE RICH BOUNDARY LAYER JUXTAPOSED ACROSS A WARM SURFACE FRONT
THIS AFTERNOON COULD BE THE FOCUS FOR +TSRA/CB, HOWEVER THE LIMITING
FACTOR CONSIDERED THE LAST COUPLE OF DAYS ARE THE VERY WARM 700 MB
TEMPERATURES IN THE 13-15 DEGREE RANGE. BETTER INSTABILITY IS FARTHER
NORTHEAST, SO FOR TAF FORECAST PURPOSES WILL LEAVE TERMINALS DRY AND
MONITOR FOR CONVECTIVE TRENDS AND UPDATE AS NEEDED. BOUNDARY LATER
WINDS WILL CONTINUE TO BE MODERATE AND SOUTHWESTERLY BACKING FATHER
WEST BY WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  70  98  67  91 /  20   0  20  10
GCK  67  97  66  89 /  30   0  20  10
EHA  65  97  64  89 /  30   0  10  10
LBL  66  98  66  89 /  30   0  10  10
HYS  69  97  68  89 /  20   0  30  10
P28  75 101  73  94 /   0   0  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN02/33
Hazardous weather outlook, Jun 17, 2:58 PM CST, 1 hour 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
358 PM CDT WED JUN 17 2009

KSZ030-031-043>046-061>066-074>081-084>090-182100-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
358 PM CDT WED JUN 17 2009 /258 PM MDT WED JUN 17 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF SOUTHWEST
AND SOUTH CENTRAL KANSAS THIS EVENING GENERALLY IN AN AREA FROM MEADE
THROUGH DODGE CITY AND LARNED THROUGH STAFFORD...PRATT AND MEDICINE
LODGE. A FEW OF THESE STORMS COULD PRODUCE STRONG TO DAMAGING
THUNDERSTORM WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT WILL MOVE ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS
ON THURSDAY NIGHT WITH A CHANCE FOR THUNDERSTORMS. A SLIGHT CHANCE
FOR MORE THUNDERSTORMS WILL BE ON FRIDAY AND SATURDAY AFTERNOON
AND EVENING. SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS REPORTS MAY BE NEEDED FOR STRONG OR DAMAGING WINDS.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

GERARD

The radar

The Dodge City radar (KDDC), 63 km away, was scanning. The volume nearest the first event began at 22:36 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Meade

When
June 17, 4:36 PM CST
Where
Meade County, 1.77 mi SE of Meade
Measured
0.88 in hail
Reported by
Public
Coordinates
37.260, -100.310

Hail, Meade

When
June 17, 4:36 PM CST
Where
Meade County, 1.49 mi SSE of Meade
Measured
0.88 in hail
Reported by
Public
Coordinates
37.260, -100.320

Hail, Meade

When
June 17, 4:36 PM CST
Where
Meade County, 0.55 mi E of Meade
Measured
1 in hail
Reported by
Public
Coordinates
37.280, -100.320

Six inch diameter tree limbs were blown down also.

Thunderstorm Wind, Meade

When
June 17, 4:36 PM CST
Where
Meade County, 0.55 mi E of Meade
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.280, -100.320

Hail the size of quarters also accompanied the high wind.

Hail, Ford

When
June 17, 5:15 PM CST
Where
Ford County, 4.69 mi SSW of Wilroads
Measured
0.75 in hail
Reported by
Public
Coordinates
37.620, -99.940

Thunderstorm Wind, Comanche

When
June 17, 5:55 PM CST
Where
Comanche County, 0.88 mi SW of Coldwater
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.260, -99.340

Three inch diameter tree limbs were broken by the high wind.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186041, 186042, 186044, 186047, 186045, 186046.